Alert archive / Wyoming / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 129, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 5, 2012, 5:55 PM MDT for Weston County, Wyoming. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2012, 5:55 PM MDT (23:55 UTC)
- Expired
- Jul 5, 2012, 7:00 PM MDT
- In force
- 65 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Weston County, WY
The radar
The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:10 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:34 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 5, 2:34 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 234 PM MDT THU JUL 5 2012 .DISCUSSION...20Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER EASTERN NORTH DAKOTA AND MINNESOTA. LOW PRESSURE WAS CENTERED OVER CENTRAL WYOMING WITH A TROUGH EXTENDING SOUTHWARD ACROSS EASTERN COLORADO. WARM FRONT EXTENDS EASTWARD FROM THE LOW IN WYOMING ACROSS NORTHERN NEBRASKA WITH STORMS DEVELOPING ALONG THE FRONT IN NORTH CENTRAL NEBRASKA. LATEST WV SAT IMAGE SHOWS A PLUME OF ABUNDANT MID/HIGH LEVEL MOISTURE STREAMING NORTHWARD INTO THE FORECAST AREA. LATEST MODEL RUNS SHOW A SFC LOW DEVELOPING IN NORTHEASTERN COLORADO LATE THIS AFTERNOON AS THE WYOMING LOW WEAKENS. THE LOW PRESSURE SYSTEM WILL THEN MOVE NORTHEASTWARD INTO CENTRAL SOUTH DAKOTA BY 12Z FRIDAY. THE PREVIOUSLY MENTIONED WARM FRONT WILL PUSH NORTHWARD TONIGHT AS THE LOW LEVEL JET INCREASES OVER WESTERN SOUTH DAKOTA...WITH THE FRONT NEARING THE ND/SD BORDER BY 12Z FRIDAY. LIFT ALONG AND NORTH OF THE FRONTAL BOUNDARY WILL PROVIDE THE FORCING FOR THUNDERSTORM DEVELOPMENT TONIGHT...WITH SOME SEVERE STORMS POSSIBLE. FRIDAY/SATURDAY...INITIAL SYSTEM MOVES NORTH WITH RESIDUAL MOISTURE LEFT BEHIND OVER THE WEST. SURFACE HIGH SLIPS INTO THE CWA FROM THE NORTHEAST WHICH WILL KEEP THINGS DRIER IN THE EAST THAN PREVIOUS GUIDANCE. THEREFORE HAVE PUSHED THE POPS BACK TO THE WEST...MAINLY OVER NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA. TEMPERATURES WILL BE NOTICEABLY COOLER...BUT CLOSE TO GUIDANCE. EXTENDED...THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES INTO SUNDAY WITH THE MONSOONAL FLOW PATTERN STILL IN PLACE. FOR THE START OF NEXT WEEK...THE UPPER LEVEL RIDGE BUILDS BACK ACROSS THE GREAT BASIN AREA...RESULTING IN NORTHWEST FLOW FOR THE CWA. A WEAK SHORT WAVE MAY BRING A SLIGHT CHANCE FOR AFTERNOON SHOWERS OVER THE BLACK HILLS. FOR THE REST OF THE EXTENDED PERIOD...DRY CONDITIONS AND ABOVE AVERAGE TEMPERATURES WILL RETURN. && .AVIATION...18Z TAF UPDATE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. BY LATE AFTERNOON/EARLY EVENING...STRONG STORMS WILL BRING HEAVY RAIN CREATING MVFR CONDITIONS AND LOCALIZED IFR CONDITIONS. BEST CHANCES FOR STORMS WILL BE OVER NORTHEAST WYOMING...THE BLACK HILLS AREA...AND NORTHWEST SOUTH DAKOTA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...WFO UNR LONG TERM....WFO UNR AVIATION...WFO UNR
Hazardous weather outlook, Jul 5, 4:06 AM MDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 406 AM MDT THU JUL 5 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 406 AM MDT (506 AM CDT) THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL BRING RATHER WIDESPREAD THUNDERSTORMS TO THE REGION THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING. GOLF BALL SIZE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS PORTIONS OF WESTERN SOUTH DAKOTA...MAINLY NEAR AND EAST OF THE BLACK HILLS. LOCALLY HEAVY RAIN MAY OCCUR WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS THROUGH MONDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Jul 5, 5:09 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND GST ECHETA 44.45N 105.86W
07/05/2012 M63 MPH CAMPBELL WY MESONET
ECHETA AUTOMATED RAWS SITE ECEW4
&&
WFO UNRSpecial weather statement, Jul 5, 5:11 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 511 PM MDT THU JUL 5 2012 SDZ012-052345- BUTTE SD- 511 PM MDT THU JUL 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE COUNTY UNTIL 545 PM MDT... AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FRUITDALE... BELLE FOURCHE RESERVOIR... && LAT...LON 4494 10388 4473 10354 4462 10381 4472 10406 TIME...MOT...LOC 2311Z 227DEG 14KT 4472 10389 CARSTENS
Special weather statement, Jul 5, 5:17 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
517 PM MDT THU JUL 5 2012
SDZ029-030-074-060000-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
517 PM MDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER COUNTY UNTIL 600
PM MDT...
AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF BUFFALO GAP...OR 13 MILES
NORTHEAST OF DOWNTOWN HOT SPRINGS...MOVING NORTH AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FAIRBURN...
CUSTER PARK GAME LODGE...
CENTER LAKE...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4354 10347 4386 10346 4386 10344 4379 10297
4349 10324
TIME...MOT...LOC 2317Z 197DEG 20KT 4360 10332
CARSTENSLocal storm report, Jul 5, 5:19 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 17 N DOWNTOWN GILLETTE 44.54N 105.50W
07/05/2012 E60 MPH CAMPBELL WY PUBLIC
&&
MELocal storm report, Jul 5, 5:42 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 24 N DOWNTOWN GILLETTE 44.64N 105.50W
07/05/2012 E80 MPH CAMPBELL WY PUBLIC
FOLDED A GARAGE DOOR IN 6 INCHES, TOOK DOWN AN 8-INCH
TREE LIMB, BLEW A LAWN MOWER 20 FEET
&&
POJORLIELocal storm report, Jul 5, 5:50 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 3 N DOWNTOWN BELLE FOUR 44.71N 103.85W
07/05/2012 M91 MPH BUTTE SD AWOS
&&
POJORLIEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:46 PM MDT | Special Weather Statement | UNR | Lawrence | 59 min |
| Jul 5, 2:24 PM MDT | Special Weather Statement | UNR | Lawrence | 51 min |
| Jul 5, 3:23 PM MDT | Special Weather Statement | UNR | Lawrence | 67 min |
| Jul 5, 3:41 PM MDT | Special Weather Statement | UNR | Bennett | 49 min |
| Jul 5, 5:11 PM MDT | Special Weather Statement | UNR | Butte | 34 min |
| Jul 5, 5:17 PM MDT | Special Weather Statement | UNR | Custer | 43 min |
| Jul 5, 5:36 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 54 min |
| Jul 5, 5:53 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 67 min |
| Jul 5, 4:59 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 61 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.